Alert archive / Idaho / Flash Flood Warnings in 2015

Flash Flood Warning 19, NWS Spokane, WA

August 10, 2015Shoshone County, Idaho

NWS Spokane, WA issued this flash flood warning at Aug 10, 2015, 5:53 PM PDT for Shoshone County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2015, 5:53 PM PDT (00:53 UTC)
Expired
Aug 10, 2015, 9:00 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Shoshone County, ID

The radar

The Spokane radar (KOTX), 110 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WGUS56 KOTX 110053
FFWOTX
IDC079-110400-
/O.NEW.KOTX.FF.W.0019.150811T0053Z-150811T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
553 PM PDT MON AUG 10 2015

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO...

* UNTIL 900 PM PDT
    
* AT 552 PM PDT...DOPPLER RADAR INDICATED A STATIONARY THUNDERSTORM 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY. EXCESSIVE RAINFALL OVER THE WARNING 
  AREA MAY CAUSE MUD SLIDES NEAR STEEP TERRAIN. THE MUD SLIDE CAN 
  CONSIST OF ROCK... MUD...VEGETATION AND OTHER LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JORDAN CREEK CAMPGROUND AND MAGEE RANGER STATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4775 11624 4794 11631 4801 11614 4784 11597

$$

MF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:32 PM PDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 10, 4:32 PM PDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
432 PM PDT MON AUG 10 2015

.SYNOPSIS...
Hot weather will return for most of the work week with a continued
chance of thunderstorms. Some storms may produce strong winds this
afternoon and evening, mainly from the Blue Mountains and Camas
Prairie and spreading across extreme eastern Washington and north
Idaho. A few record high temperatures may be set Wednesday with a
isolated mountain thunderstorms possible. A cold front late Thursday
will bring another round of potentially strong thunderstorms.
Breezy and cooler conditions are expected by Friday and into the
upcoming weekend.

&&

.DISCUSSION...

ACTIVE AND UNSETTLED WEATHER EXPECTED THIS WEEK FEATURING HOT
CONDITIONS...THUNDERSTORMS AND POTENTIALLY GUSTY WINDS.

Tonight through Thursday night...A very active weather period
fraught with potential hazards for multiple interested parties is
shaping up through the short term. The deep closed upper low
pressure visible on satellite circulating off the Oregon coast is
the main offender.

First...for tonight this low has spawned a short wave disturbance
on it's east flank southerly flow migrating through Oregon this
afternoon which is triggering thunderstorms upstream from the
forecast area. The pattern for tonight is conducive for these
storms to spit out a gust front moving from south to north through
the eastern and possibly central Columbia Basin late this
afternoon through this evening. This is not a sure bet but the
threat is high enough based on previous case histories and
supported by some fine scale models to warrant mention of gusty
winds and blowing dust across the eastern basin this evening. The
unstable moist air mass over the forecast area will also be ripe
for lifting by this gust front and the dynamic support from the
parent short wave into isolated to scattered thunderstorms across
the eastern half of the forecast area tonight...mandating a Red
Flag Warning for abundant lightning. Other than the potential
evening unpleasantness the late overnight period will be
uneventful but warm.

Tuesday and Wednesday feature the forecast area stuck under warm
southerly flow as the upper low remains largely stationary off
the coast. Other than another weak wave marginally detectable on
the GFS model due through the panhandle Wednesday
morning...thunderstorms will be largely confined to the mountains
ringing the Columbia Basin during the afternoons and evenings.
The big story of this period will be hot temperatures and sultry
overnight lows with generally light and terrain driven winds as a
strong surface thermal trough remains entrenched in the basin.

Thursday is the next potentially hazardous weather day. Models are
in good agreement and consistent in finally ejecting the upper low
inland...through the forecast area...Thursday night. After a few
days of sweltering temperatures the stage will be set for an
outbreak of thunderstorms...not just on the mountains but
everywhere...as the trough produces dynamic support aloft and a
strong cold front at the surface. These storms will probably begin
popping up during the day...isolated in the basin and scattered
over the mountains...as the trough approaches. Timing will be
critical as far as severe potential is concerned. A late
afternoon/evening arrival of the cold front will bear damaging
winds...blowing dust haboobs...organized lines of severe
thunderstorms and all manner of associated ugliness. A late
evening or overnight passage will be less vicious and probably
consist of scattered more garden variety thunderstorms and rain
showers with localized gusts followed by breezy to windy
conditions into Friday morning. This uncertainty forecast will be
refined and nailed down in the coming days as the "whites of the
eyes" become visible. /Fugazzi

Friday through Monday: A change to cooler and drier weather can be
expected for the upcoming weekend. After the strong cold front
pushes through late Thursday, the upper level low wobbles its way
across the northern Cascades and along the Canadian border Friday
and Friday night. This feature will enhance convection, continuing
the threat of showers with embedded thunderstorms as the cold pool
aloft swings through the region. Breezy winds can be expected on
Friday with sustained speeds of 15 to 25 mph from the Cascades and
across the Columbia Basin with gusts of 30-40 mph. The winds will
be in response to the substantial cooling expected Friday by 15
to 20 degrees. After a short heatwave, daytime temperatures Friday
will be stuck in the 70s. The upper level low will depart the
region by Saturday, leaving a flat ridge dominated by a westerly
flow aloft through the weekend with dry conditions and
temperatures moderating toward normal. Winds will be lighter but
occasional afternoon gusts are possible. The GFS and ECWMF show
the flat ridge buckling by Monday as another upper level low drops
down from BC and sits along the Canadian border. This will bring
another chance of showers to the northern mountains, slightly
cooler temperatures and locally breezy winds for Monday. /rfox.

&&

.AVIATION...
00Z TAFS: Thunderstorms moving from south to north at 20 mph will
primarily produce gusty wind in excess of 40 mph at time which
will produce some blowing dust...some hail...and localized brief
heavy downpours along with abundant lightning primarily between
00Z Tuesday through 6Z Tuesday. After 06Z tuesday the disturbance
responsible for the thunderstorms both moves out of the area into
Northwest Montana and Southern British Columbia and weakens
allowing a return to primarily VFR conditions. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  95  66  99  69  95 /  50  10  20  10  10  20
Coeur d'Alene  59  97  63  98  65  94 /  50  10  20  20  10  20
Pullman        55  97  60  98  63  93 /  60  10  20  10  10  20
Lewiston       65 104  69 105  71 100 /  50  10  20  10  10  30
Colville       60  99  59 102  59  99 /  30  20  10  10  10  20
Sandpoint      54  95  59  97  57  93 /  50  10  20  10  10  20
Kellogg        56  97  60  98  63  93 /  60  10  20  20  10  30
Moses Lake     63 100  64 102  66  96 /  40  10  10   0   0  20
Wenatchee      72  99  70 102  75  93 /  20  10  10  10   0  20
Omak           66 100  66 103  67  98 /  20  20  10  10  10  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 11 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning until 11 PM PDT this evening for East
     Washington Palouse and Spokane Area (Zone 674).

     Red Flag Warning from 6 PM this evening to 2 AM PDT Tuesday for
     East Washington South Central Cascade Mountains (Zone 680)-
     East Washington South Central Cascade Valleys (Zone 676).

     Red Flag Warning from 6 PM to 11 PM PDT this evening for East
     Washington Northeast (Zone 686).

&&
Hazardous weather outlook, Aug 10, 6:26 AM PDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
626 AM PDT MON AUG 10 2015

WAZ041>043-111330-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
626 AM PDT MON AUG 10 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A low pressure system will set up just offshore the Northwest
region through the work week. This will result in an unstable
weather pattern across the Inland Northwest with thunderstorms
possible each day. Wettest and strongest thunderstorms are
expected on Thursday. This will increase the potential for flash
flooding and debris flows for areas in and near recent burn scars.
Other potential hazard with thunderstorms this week will include
gusty outflow winds and new fire starts from lightning strikes.

IDZ001>004-026-027-WAZ031>038-044-111330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
626 AM PDT MON AUG 10 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A low pressure system will produce isolated to scattered
thunderstorms this afternoon and evening. Best chances for
thunderstorms will be across southeast Washington and in the
southern and central Idaho Panhandle. Thunderstorms will have the
potential to produce strong wind gusts that will spread north and
west across the region. Strong winds may also result in blowing
dust with reduced visibility. In addition, lightning strikes will
be capable of producing new fire starts.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There will be a chance for thunderstorms Tuesday and Wednesday,
mainly over the mountains. Both of these days will also be hot
with high temperatures warming into the upper 90s to around 100
degrees. Low pressure will eject into the region on Thursday with
strong thunderstorms possible over many areas.

In the hours before

Special weather statement, Aug 10, 4:03 PM PDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
403 PM PDT MON AUG 10 2015

WAZ031-110000-
NORTHEAST BLUE MOUNTAINS WA-
403 PM PDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD AND
SOUTHWESTERN ASOTIN COUNTIES UNTIL 500 PM PDT...

AT 401 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF TROY IN THE BLUE MOUNTAINS...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISERY SPRING CAMPGROUND...PEOLA...ALDER THICKET CAMPGROUND...WICKIUP
CAMPGROUND AND SPRUCE SPRING CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4635 11762 4633 11727 4600 11727 4599 11735
      4600 11760
TIME...MOT...LOC 2301Z 172DEG 13KT 4607 11746

RF

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:24 PM PDTSpecial Weather StatementOTXShoshone36 min
Aug 10, 9:27 PM PDTSevere Thunderstorm WarningOTXBonner, Boundary48 min
Aug 11, 3:37 PM PDTHeat AdvisoryOTXBenewah, Latah, Lewis, Nez Perce52 hr

Nearby

Flash Flood Warnings in Idaho, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.